Department of Radiology; Department of Medicine, Division of Cardiovascular Medicine
Cardiology | Cardiovascular Diseases | Infectious Disease | Radiology | Virus Diseases
The coronavirus disease 2019 (COVID-19) vaccination frequently leads to minor side-effects, that may be more intense after the second dose, but more serious side effects have been reported. We report a case of a 24-year-old man who presented to the hospital with acute substernal chest pain, 4 days after his second COVID-19 Moderna vaccination. Laboratory studies revealed elevated troponins and negative viral serologies. Cardiac magnetic resonance imaging (cMRI) demonstrated edema and delayed gadolinium enhancement of the left ventricle in a midmyocardial and epicardial distribution. The patient was diagnosed with myocarditis following Moderna vaccination. Our case report raises concern that myocarditis is a rare side effect of COVID-19 vaccine. Despite our report, it appears that there is a significantly higher risk of cardiac involvement from COVID-19 infection compared to COVID-19 vaccination.
COVID-19 infection, COVID-19 vaccination, myocarditis, cardiac
Rights and Permissions
© 2021 Published by Elsevier Inc. on behalf of University of Washington. This is an open access article under the CC BY-NC-ND license (http://creativecommons.org/licenses/by-nc-nd/4.0/)
DOI of Published Version
Albert E, Aurigemma G, Saucedo J, Gerson DS. Myocarditis following COVID-19 vaccination. Radiol Case Rep. 2021 May 18. doi: 10.1016/j.radcr.2021.05.033. Epub ahead of print. PMID: 34025885; PMCID: PMC8130498. Link to article on publisher's site
Radiology Case Reports
Albert E, Aurigemma GP, Saucedo J, Gerson DS. (2021). Myocarditis following COVID-19 vaccination. COVID-19 Publications by UMass Chan Authors. https://doi.org/10.1016/j.radcr.2021.05.033. Retrieved from https://escholarship.umassmed.edu/covid19/242
Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 4.0 License.